Cholestasis and Seizure Due to Lead Toxicity: A Case Report

Abstract
Introduction: A 65-year-old man presented to the emergency department with abdominal pain, abnormal liver function tests (cholestatic pattern), and normocytic anemia. He had been an opium user for 20 years. Clinical and preclinical findings including the bluish discoloration of periodontal tissues, or Burton’s sign, and generalized ileus on abdominal x-ray led us to the possibility of lead poisoning. Lead levels were higher than normal (150 µg/dL). Magnetic resonance cholangiopancreatography (MRCP) and abdominal ultrasound were performed to rule out extra hepatic causes of cholestasis. Case Presentation: To evaluate the possibility of lead-induced hepatotoxicity, a liver biopsy was performed. Histological features of lead-induced hepatotoxity have rarely been described in humans. In this patient, focal canalicular cholestasis and mild portal inflammation were confirmed. Conclusions: Thus, treatment with ethylenediaminetetraacetic acid (EDTA) and British anti-lewisite (BAL) were initiated and continued for five days. The patient's liver function tests returned to their normal values, clinical findings including nausea, vomiting, and abdominal pain subsided, and the patient was discharged from the hospital in good condition.
Description
Keywords
Citation